Irritable bowel syndrome and other gastrointestinal conditions can cause pain and discomfort so extreme that you’ll try anything to relieve symptoms. While it may be tempting to head to the pharmacy during a flare-up in search of over-the-counter solutions, some of these medications can cause side effects or even worsen pain and bloating.
Here are some of the most common non-prescription drugs and supplements that people use to treat gastrointestinal problems, and why they may not be such a great idea.
Using a laxative when you’re constipated might seem like a common-sense solution, but many of these drugs come with side effects that could worsen existing IBS symptoms. Bloating, cramping, diarrhea, and nausea can occur with most over-the-counter medications, and some may even cause electrolyte imbalance or stomach irritation. Additionally, prolonged use of stimulant laxatives – such as senna or bisacodyl - may result in dependency on the medications in order to have a bowel movement.
There will be times when it’s necessary to use drugs like loperamide, also known as Imodium or Maalox, to control diarrhea. However, the medication may cause vomiting, stomach pain, or constipation, among other side effects, so be sure to talk to your gastroenterologist about whether this is the best option. There may be prescription solutions that are more appropriate for you.
For the most part, fiber supplements can be a safe and healthy part of your daily regimen. The problems arise when you take too much fiber at one time or don’t drink enough water with the supplements. This can lead to loose stools, pain, bloating, or gas. If you find that taking fiber capsules is ineffective or results in any side effects, talk to your doctor about what kind of supplements you should be taking, as well as when and how much.
Common pain relievers like non-steroidal anti-inflammatory drugs (NSAIDs) – which include aspirin, ibuprofen, and naproxen – may alleviate pain associated with IBS, but they may also exacerbate it. Some studies have shown that NSAIDs irritate the small intestine, potentially worsening gastrointestinal distress. If you’re experiencing discomfort or joint pain, which commonly accompanies inflammatory bowel disease, talk to your physician about which drugs are safe for you.
Always consult with your gastroenterologist before changing your regimen. Even innocuous-seeming medications can have reactions with current drugs, so self-medicating is never a good idea if you have a chronic disease.